Abstract

Asparaginase (ASP) is an effective antileukemic agent. However, hypersensitivity and/or allergic reactions (HA), estimated to occur in 2.5%–45% of patients are major limitations for its clinical use. The risk of developing hypersensitivity and/or an allergic reaction to ASP increases with higher doses, IV (vs. IM), continuous infusions and repeat treatment after prolonged abstinence. We surveyed the rate of HA in pediatric ALL in Israel, and identified additional factors of clinical significance.

Methods: Data was gathered from the medical records of 245 children treated for ALL during the years 2000–2006 from 4 Pediatric Hematology-Oncology wards. All children were enrolled on the Israel National Leukemia Study 1998 or 2003, modified from BFM protocols. In Brief, patient received 8 doses of ASP in the induction and 4 additional doses in each reinduction, starting after a two-month period free of ASP. The uniform treatment used an E coli L-ASP preparation and was replaced with a pegylatedE coli ASP preparation in case of HA. The definition and severity of the HA was defined by the professional opinion of the treating medical team.

Results: Forty-Eight of the 245 patients (19.6%) developed an HA reaction. 25 of the 48 were defined as severe. A wide range of HA was noticed between the treating centers (6.4%–29.4%). 16/48 of the children with HA were treated on a high-risk protocol (33% vs. 14% of the entire group, p<0.05), including 10/25 (40%) with severe HA. A higher incidence of HA was noticed at the start of the reinduction, with 23 (47.8%) of the patients developing a HA to ASP on the reinduction cycle’s first or second dose. Pegylated ASP had significantly more HA vs. E. coli L-ASP treatments (8/145; 5.5% vs. 37/2610; 1.4%, p <0.01). PEG was also associated with allergies of higher severity, (8/9; 88.9% vs. 43.6%). A careful analysis revealed no differences between the allergenic and non-allergenic groups of children in relation to sex, age, mortality and/or chromosomal abnormality.

Conclusions: The overall HA rate (with the noticed wide variations) and the high incidence at the beginning of the reinduction protocol are within the described literature, We believe that the lack of steroid treatment that precedes ASP in the reinduction contributes to the high rate of HA at this point. The findings regarding the PEG were unexpected. We found a relationship between the higher risk group and the development of HA as well as the severity. We believe that the differences observed between treating wards are due to unclear definitions of reaction and of severity .We have noticed a wide variability in executing the supporting treatment. We recommend a revision of the reinduction protocol to initiate steroids at the beginning of all treatment cycles and to consider the use of a different than E. coli source after a hypersensitivity or allergic reaction.

Author notes

Disclosure: No relevant conflicts of interest to declare.